Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 19, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Dec 5, 2023, 1:10 AM PST for 4 counties in Nevada; Mono County, California. It took effect at Dec 6, 2023, 10:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2023, 1:10 AM PST (09:10 UTC)
- In effect from
- Dec 6, 2023, 10:00 AM PST
- Expired
- Dec 6, 2023, 10:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WWUS75 KREV 050910 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 110 AM PST Tue Dec 5 2023 CAZ073-NVZ003-070300- /O.NEW.KREV.WI.Y.0019.231206T1800Z-231207T0300Z/ Mono County-Greater Reno-Carson City-Minden Area- Including the cities of Verdi, Lee Vining, Mammoth Lakes, Bridgeport, Gardnerville, Sparks, Virginia City, and Coleville 110 AM PST Tue Dec 5 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. Localized gusts to 60-70 mph in wind prone areas along US-395/I-580 are possible. * WHERE...In California, Mono County. In Nevada, Greater Reno-Carson City-Minden Area. * WHEN...From 10 AM to 7 PM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-070300- /O.NEW.KREV.LW.Y.0043.231206T1800Z-231207T0300Z/ Greater Lake Tahoe Area-Greater Lake Tahoe Area- Including the cities of Tahoe City, Stateline, South Lake Tahoe, Truckee, Markleeville, Incline Village, and Glenbrook 110 AM PST Tue Dec 5 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST WEDNESDAY FOR LAKE TAHOE... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph and waves 2 to 4 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 AM to 7 PM PST Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ BW
4 follow-up statements
670 WWUS75 KREV 052133 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 133 PM PST Tue Dec 5 2023 CAZ073-NVZ003-062145- /O.EXT.KREV.WI.Y.0019.231206T1800Z-231207T0600Z/ Mono County-Greater Reno-Carson City-Minden Area- Including the cities of Virginia City, Gardnerville, Sparks, Bridgeport, Lee Vining, Verdi, Mammoth Lakes, and Coleville 133 PM PST Tue Dec 5 2023 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. Localized gusts to 60-70 mph in wind prone areas along US-395/I-580 are possible. * WHERE...In California, Eastern Alpine County, Mono County. In Nevada, Greater Reno-Carson City-Minden Area. * WHEN...From 10 AM to 10 PM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-062145- /O.EXT.KREV.LW.Y.0043.231206T1800Z-231207T0900Z/ Greater Lake Tahoe Area-Greater Lake Tahoe Area- Including the cities of Incline Village, Markleeville, Truckee, Glenbrook, Stateline, South Lake Tahoe, and Tahoe City 133 PM PST Tue Dec 5 2023 ...LAKE WIND ADVISORY NOW IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST THURSDAY FOR LAKE TAHOE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and waves 2 to 4 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 AM Wednesday to 1 AM PST Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ JC
590 WWUS75 KREV 060210 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 610 PM PST Tue Dec 5 2023 NVZ004-062330- /O.EXB.KREV.LW.Y.0043.231206T1800Z-231207T0600Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Lovelock, Nixon, Fallon, Imlay, Fernley, and Silver Springs 610 PM PST Tue Dec 5 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY FOR PYRAMID LAKE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Pyramid Lake. * WHEN...From 10 AM to 10 PM PST Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ073-NVZ003-062330- /O.CON.KREV.WI.Y.0019.231206T1800Z-231207T0600Z/ Mono County-Greater Reno-Carson City-Minden Area- Including the cities of Bridgeport, Coleville, Virginia City, Mammoth Lakes, Verdi, Gardnerville, Sparks, and Lee Vining 610 PM PST Tue Dec 5 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 80 mph. * WHERE...In California, Mono County. In Nevada, Greater Reno-Carson City-Minden Area. * WHEN...From 10 AM to 10 PM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-062330- /O.CON.KREV.LW.Y.0043.231206T1800Z-231207T0900Z/ Greater Lake Tahoe Area-Greater Lake Tahoe Area- Including the cities of Tahoe City, Stateline, Markleeville, Truckee, South Lake Tahoe, Glenbrook, and Incline Village 610 PM PST Tue Dec 5 2023 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST THURSDAY FOR LAKE TAHOE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and waves 2 to 4 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 AM Wednesday to 1 AM PST Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ AY
981 WWUS75 KREV 060304 CCA NPWREV URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Reno NV 704 PM PST Tue Dec 5 2023 NVZ004-070315- /O.COR.KREV.LW.Y.0043.231206T1800Z-231207T0600Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Lovelock, Nixon, Fallon, Imlay, Fernley, and Silver Springs 704 PM PST Tue Dec 5 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY FOR PYRAMID LAKE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Pyramid Lake. * WHEN...From 10 AM to 10 PM PST Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ073-NVZ003-070315- /O.COR.KREV.WI.Y.0019.231206T1800Z-231207T0600Z/ Mono County-Greater Reno-Carson City-Minden Area- Including the cities of Bridgeport, Coleville, Virginia City, Mammoth Lakes, Verdi, Gardnerville, Sparks, and Lee Vining 704 PM PST Tue Dec 5 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. Localized gusts to 60-70 mph in wind prone areas along US-395/I-580 are possible. * WHERE...In California, Eastern Alpine County, Mono County. In Nevada, Greater Reno-Carson City-Minden Area. * WHEN...From 10 AM to 10 PM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-070315- /O.CON.KREV.LW.Y.0043.231206T1800Z-231207T0900Z/ Greater Lake Tahoe Area-Greater Lake Tahoe Area- Including the cities of Tahoe City, Stateline, Markleeville, Truckee, South Lake Tahoe, Glenbrook, and Incline Village 704 PM PST Tue Dec 5 2023 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST THURSDAY FOR LAKE TAHOE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and waves 2 to 4 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 AM Wednesday to 1 AM PST Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ AY
558 WWUS75 KREV 070557 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 957 PM PST Wed Dec 6 2023 CAZ072-NVZ002-070700- /O.CAN.KREV.LW.Y.0043.000000T0000Z-231207T0900Z/ Greater Lake Tahoe Area-Greater Lake Tahoe Area- Including the cities of Tahoe City, Incline Village, Stateline, Truckee, Markleeville, South Lake Tahoe, and Glenbrook 957 PM PST Wed Dec 6 2023 ...LAKE WIND ADVISORY IS CANCELLED... The strongest gusts have decreased from their peak this afternoon and the lake wind advisory expire at 10pm. However, wind gusts of up to 30 mph will be possible into Thursday which could create choppy conditions. $$ CAZ073-NVZ003-070700- /O.EXP.KREV.WI.Y.0019.000000T0000Z-231207T0600Z/ Mono County-Greater Reno-Carson City-Minden Area- Including the cities of Verdi, Gardnerville, Lee Vining, Coleville, Virginia City, Mammoth Lakes, Bridgeport, and Sparks 957 PM PST Wed Dec 6 2023 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds have decreased and the Wind Advisory will be allowed to expire. $$ NVZ004-070700- /O.EXP.KREV.LW.Y.0043.000000T0000Z-231207T0600Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Nixon, Silver Springs, Fallon, Fernley, Lovelock, and Imlay 957 PM PST Wed Dec 6 2023 ...LAKE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds have decreased and the Lake Wind Advisory will be allowed to expire. $$ TF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 4, 12:01 PM PST, 13 hours 9 minutes earlier.
Area forecast discussion, Dec 4, 12:01 PM PST, 13 hours 9 minutes before
Area Forecast Discussion National Weather Service Reno NV 1201 PM PST Mon Dec 4 2023 .SYNOPSIS... Today and Tuesday will see the tranquil conditions continue ahead of more active weather returning for Wednesday. Plan on gusty winds, Sierra snow and valley rain with travel and recreation impacts likely on Wednesday and Thursday. Quiet, dry weather makes a comeback for Friday and through the weekend. && .DISCUSSION... A ridge currently hovering over the West Coast is going to offer tranquil conditions for today and Tuesday. Clear skies, calm winds and above average temperatures will be giving way to a couple of quick- hitting systems by midweek. Tuesday we will begin to see the evidence of an incoming system as high clouds begin to fill the skies, but winds will remain light and temperatures will be a bit warmer. Our highs may not reach record levels, but hey will be above average. Since winds will be light, and 'tis the season for limited mixing under inversions, some haze will be found around area valleys. Wednesday brings the first system in, and with it some big changes in our wardrobe selections will be needed for the rest of the week ahead. Let's call Wednesday 'Windbreaker Wednesday'. Early Wednesday morning will signal the arrival of a strong plume of upper level winds that will kick up some aviation impacts for the morning. As the day progresses, some of those winds will mix down to valleys by the afternoon. Ridges will get things going early with gusts 80-90 mph, and we cannot rule out 100+ mph on some ridges. By early afternoon we could see gusts of 50-55 mph in wind prone areas, and finally transferring the energy to the valley with gusts 30-45 mph. Choppy lakes, aviation and high- profile vehicle travel and back country recreation will all be impacted with the arrival of this system. Late day Wednesday we may start to see some precipitation arriving to NE California and far NW Nevada, although initial amounts will remain light. This may begin to bring about travel impacts as we could see snow at pass level by the afternoon and into the evening commute when the bulk of the moisture is timed to arrive. Snow levels start out the day around 7500 feet around the Tahoe Basin, but as temperatures start to fall into the evening the snow levels look to settle around 6000 feet. By Thursday morning, snow levels will be nearing 5000 feet. Thursday morning will hang onto the breezy winds and colder temperatures with some snow showers possible down to 5000 feet as the second, colder system swings out of the northwest. This could result in some morning commute headaches, so be sure to leave early and keep distance between vehicles. Below 5000 feet, we could still see a rain/snow mix so expect wet pavement. I told you about the colder temperatures, but just how cold? Thursday's highs will be around 10 degrees colder than Wednesday's. Lows will be going from flirting with freezing Thursday morning, to widespread 20s for valleys Friday morning. Brrr! I guess we can call it 'Thermals Thursday' since we will be wearing layers to fend off the cold. Snow totals for the back-to-back systems will be light, with the Tahoe Basin seeing a 10-30% chance for collecting 1-3 inches, and some higher peaks in the northern Sierra checking in with a 15-25% chance for capturing around 6 inches of fresh snow. Elsewhere the foothills could see a dusting, while the valleys might see a few flakes mixing into the rain showers but no accumulating snow. Liquid amounts will range with the highest totals found along the northern Sierra. There is a 10-15% chance for 0.25 inches of precipitation for leeside valleys, while chances for liquid totals of 0.50 inches have a 40-70% chance of hitting the ground for the Sierra north of US-50. Some snow showers will be present in the Sierra south of US-50, but there's only around a 20% chance for Carson and Ebbetts Passes to see 4 inches of snow, and a 10% chance for Sonora Pass to see that amount. Finally we arrive at 'Fleece Friday' which will be necessary for the cold air that will be funneling in on northerly breezes. In fact, Friday could be our coldest day of the week, highs in the valleys will only reach lower 40s. Winds will be lighter for the valleys but still gusty on the ridges as we say farewell to our recent weather visitors. Saturday and Sunday will bring 50s back to the valleys, a welcome warmup! After the weekend, the guidance begins to diverge in solutions slightly, with some suggesting the ridge will continue to build over the West. Other solutions are hinting at a few shortwaves in the ridging pattern that could provide unsettled conditions as we head into mid-December. Stay tuned as we iron out the details on the upcoming winter wardrobe needs. HRICH && .AVIATION... KTVL saw some fog this morning that has since burned off, but will return this evening from around 08-17z. Otherwise VFR conditions will prevail over the region for today and Tuesday. Gusty winds will materialize early Wednesday morning, affecting Sierra terminals first with LLWS and turbulence. Ridge gusts will approach 80-90 mph with some peaks seeing 100+ mph. This wind event will bring gusts to the valley terminals of 30-45 mph for Wednesday. Thursday remains breezy, but the wind speeds and downsloping will not be as pronounced. The storm will bring along mountain snow and valley rain with light totals, but may still affect CIG/VIS. HRICH && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 1:10 AM PST | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 45 hr |
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.